Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 196, NWS St. Louis, MO

August 12, 2005Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 12, 2005, 3:00 PM CDT for Pike County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 3:00 PM CDT (20:00 UTC)
Expired
Aug 12, 2005, 3:48 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, IL

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 122001
SVRLSX
ILC149-122045-
/O.NEW.KLSX.SV.W.0196.050812T2000Z-050812T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF BARRY...OR ABOUT 10 MILES WEST OF PITTSFIELD...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PITTSFIELD
  GRIGGSVILLE
  DETROIT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3971 9116 3954 9110 3944 9062 3954 9058
      3972 9065 3985 9059

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 122025
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI AUG 12 2005

ILC149-122045-
/O.CON.KLSX.SV.W.0196.000000T0000Z-050812T2045Z/
PIKE IL-
325 PM CDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CDT FOR PIKE 
COUNTY ILLINOIS...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH NEAR PITTSFIELD...
MOVING EAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
GRIGGSVILLE...DETROIT...MILTON...VALLEY CITY...FLORENCE AND
MONTEZUMA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3975 9102 3950 9098 3944 9062 3954 9058
      3972 9065 3985 9059

$$

TRUETT
000 
WWUS53 KLSX 122048
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT FRI AUG 12 2005

ILC149-122055-
/O.EXP.KLSX.SV.W.0196.000000T0000Z-050812T2045Z/
PIKE IL-
345 PM CDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR PIKE COUNTY ILLINOIS HAS 
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND WAS MOVING OUT 
OF THE COUNTY. 

AT 345 PM...THE STORM WAS CENTERED ALONG THE PIKE...SCOTT COUNTY 
LINE...AND CONTINUED TO MOVE EAST AT 15 TO 20 MPH.  WHILE THE STORM 
DOES NOT APPEAR TO BE SEVERE...WIND GUSTS OF 20 TO 30 MPH AND HEAVY 
DOWNPOURS WILL OCCUR IN THE  VALLEY CITY...DETROIT...AND FLORENCE 
AREAS THROUGH 4 PM.
 

LAT...LON 3975 9102 3950 9098 3944 9062 3954 9058
      3972 9065 3985 9059

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:00 PM CDT, 23 hours earlier.

Area forecast discussion, Aug 11, 4:00 PM CDT, 23 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU AUG 11 2005

.DISCUSSION...
GIANT BLOCKING RDG OVR ALASKA FINALLY BEGINNING TO SHOW RESULTS IN
OUR AREA. FNT SAGGING SWD ENOUGH TO BRING SGFNT CHC POPS TO THE
BISTATE AREA...ESPECIALLY THE NRN HALF OF THE AREA.  LRG HI PRES
DROPPING THROUGH THE CANADIAN ROCKIES FCST TO SPRD OUT OVR NRN
U.S. ROCKIES EWD INTO THE NRN MISSISSIPPI RIVER VALLEY BUT ZONAL
FLOW ALOFT AND TIME OF YEAR SHOULD LIMIT THE SWD INTRUSION INTO
THE HEART OF THE NATION.

HAVE BASED MY FCST ON FACT THAT FNT SHOULD MAKE IT INTO THE
AREA NEARBY AND WITH PERIODS OF CONVECTION FIRING UP ALG AND
N OF IT THIS SHOULD HELP KEEP A BOUNDARY INTACT FOR A FEW DAYS.

ETA DROPS THE FNT FURTHER S INTO NRN AR AND THE SRN MO OZARKS.
THINK THIS IS A LITTLE OPTMISTIC SO WILL KEEP THE HIGHEST POPS
IN NRN PTNS CWA FOR THE MOST PART.

THERE IS A THREAT FOR HVY RAINFALL AT SOME POINT WITH REPEAT
CONVECTION DOMINANT AT ONE TIME OR ANOTHER BUT NO WAY TO PINPOINT
IT AT THIS TIME.  WILL INTRODUCE LIKELY POPS AND HAVE SOME PRETTY
HEFTY RAINFALL TOTALS IF THEY WERE TO BE ADDED UP FOR THE THREE
DAYS OVER NERN MO EWD BUT WITH THE ANTECEDANT DRY CONDITIONS
DO NOT SEE ANYTHING TO EXCITE ANYONE ABOUT ATTM.

TEMPS/HUMIDITIES SHOULD REMAIN BELOW ADVISORY THRESHHOLDS THROUGH
THE FCST PD.  MODELS AGREE ON INCREASING MEAN RH. MID CLDS ARE
DEVELOPING FURTHER SOUTH MUCH AS MODELS SUGGEST EARLY THIS MRNG.
NOT SURE THEY WILL HOLD TOGETHER WITH DAYTIME HEATING AS IS
OFTEN THE CASE...BUT BETWEEN INCREASED RH AND INCREASED CHANCE
FOR AFTN CLOUD DEVELOPMENT AND CHANCE POPS THIS SHOULD TAKE THE
EDGE OFF THE INTENSE HEAT.  WENT FOR GENERALLY LOWER 90S FOR
TODAY AND NEAR 90 TOMORROW WITH LOW TO MID 80S NORTH ON SATURDAY.

&&

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

PEDIGO
Hazardous weather outlook, Aug 12, 7:58 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
758 AM CDT FRI AUG 12 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131300-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
758 AM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS SOUTHWEST AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION AS A
FRONTAL BOUNDARY STALLS OVER THE REGION. WHILE NO SEVERE WEATHER
IS EXPECTED...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS THE
FRONTAL BOUNDARY REMAINS STALLED OVER THE REGION. NO WIDESPREAD OR
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BRITT

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.